Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Irreducible representations
of the alternating group in odd characteristic

Author: Ben Ford
Journal: Proc. Amer. Math. Soc. 125 (1997), 375-380
MSC (1991): Primary 20C20, 20C30
MathSciNet review: 1353385
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We use the recently-proved conjecture of Mullineux to determine which modular irreducible representations of the symmetric group $\Sigma _n$ split on restriction to $A_n$, and which remain irreducible (everything taking place over a splitting field for $A_n$ of characteristic $p>2$). An indexing of the absolutely irreducible representations of $A_n$ is thus obtained. A modular analogue of the Frobenius symbol for a partition is introduced, which makes the Mullineux map somewhat more intuitive.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 20C20, 20C30

Retrieve articles in all journals with MSC (1991): 20C20, 20C30

Additional Information

Ben Ford
Affiliation: Department of Mathematics, University of Washington, Box 354350 Seattle, Washington 98195-4350
Address at time of publication: Department of Mathematics, Case Western Reserve University, Cleveland, Ohio 44106

Received by editor(s): August 28, 1995
Additional Notes: Supported in part by the NSA
Thanks to Jens C. Jantzen for suggesting this question
Communicated by: Ronald M. Solomon
Article copyright: © Copyright 1997 American Mathematical Society